Kansas, 2020

Hail and Damaging Wind in Kansas, November 9, 2020

November 9, 2020 · NWS DDC · 5 events in 2 counties and zones

A strong cold front pushed through during the late afternoon and there were surface based thunderstorms near the Oklahoma border. However, with a strong upper level shortwave there was strong lifting above the relative shallow cold air behind the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong cold front pushed through during the late afternoon and there were surface based thunderstorms near the Oklahoma border. However, with a strong upper level shortwave there was strong lifting above the relative shallow cold air behind the front. Therefore, there were elevated thunderstorms above the cold air and some became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 9, 1:23 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Nov 9, 1:23 PM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
123 PM CST Mon Nov 9 2020

...updated discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 111 PM CST Mon Nov 9 2020

A cold front currently extends from Hamilton county NE to Ellis county.
This cold front will continue to surge southward through the rest of
the afternoon and evening. Some mid level cu is developing along the
front. This indicates some mid level instability across some of the
forecast area. Mesoanalysis shows about 500 J/kg of CAPE. This may
peak up to 800 J/kg, but am not expecting any higher than this.

Bulk shear is quite strong. Mean cloud bearing layer winds are parallel
to the sfc boundary. As a result, expect storms to develop quickly
upscale tonight. Some low to mid level capping still exists. As a result,
much of the activity is not expected until the mid evening hours.

The best chance for storms will be east of Highway 283. There is some
weak DCAPE present as well. In combination with the line development
and DCAPE, some marginally strong to severe outflows will be possible
with the storms. Some hail up to the size of quarters may be possible
as well this evening.

Low level cold air advection will begin through the overnight hours.
There may be enough CAA for some light snow showers across west-central
Kansas. Little, if any snow amounts are expected through tomorrow morning.

For Tuesday, post-frontal stratus is likely during the morning. These
clouds will eventually erode off to the northeast. Much cooler highs
are expected in the wake of the front with values peaking in the 50s.
Much of the day will be dry.

.LONG TERM...(Tuesday night through Monday)
Issued at 111 PM CST Mon Nov 9 2020

Weak high pressure will prevail over the Central Plains Wednesday. The
net result is continued fairly cool highs with values still in the
50s. Winds shouldn't be too bad Wednesday as a weak MSLP gradient prevails
across the state.

More of the same is expected on Thursday. Temperatures will continue
to remain seasonal with a dry forecast continuing.

Attention then turns to Friday. A large UL trof will approach the region
from the west. A warm front will lift northward through the day. This
front is expected to eventually stall out across the state. Showers
and thunderstorms may develop along this boundary Friday evening. The
highest pops will continue to remain across the eastern zones.

Beyond this, Kansas will remain in west to northwest flow aloft. The
will result in a dry forecast for the entire region. A dry fropa is
possible over the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1111 AM CST Mon Nov 9 2020

A cold front is starting to approach Scott City, Kansas. This front
is expected to traverse across the terminals during the 00-03Z period
tonight. Expect southerly winds to become northerly 15-25 kt in the
wake of the front. There still is a chance for storms after 00Z tonight.
Have fairly high confidence that the storm activity will be E/SE of
the terminals (KHYS, KDDC). Post-frontal stratus is likely during the
overnight period with MVFR cigs.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  31  52  30  55 /  30  10   0   0
GCK  28  50  26  53 /  20  20   0   0
EHA  29  55  28  57 /  10   0   0   0
LBL  30  53  27  56 /  10   0   0   0
HYS  29  49  27  54 /  40  30   0   0
P28  37  53  31  57 /  50  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Nov 9, 3:14 AM CST, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
314 AM CST Mon Nov 9 2020

KSZ030-031-043>046-061>066-074>081-084>090-100915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
314 AM CST Mon Nov 9 2020 /214 AM MST Mon Nov 9 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Gusty southwest winds and low relative humidity will create
elevated to near-critical fire weather conditions across much of
west central and southwest Kansas from late this morning through
late afternoon. Outdoor burning is discouraged.

Strong to marginally severe thunderstorms will be possible in
south central and eastern portions of southwest Kansas late this
afternoon into this evening. The strongest storms will be capable
of up to quarter size hail and gusty winds up to 60 mph.

A brief period of light snow will be possible in vicinity of the
I-70 corridor late tonight with minimal accumulations expected,
if any at all.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Snow: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally after 4pm mainly east
of a Hays to Dodge City line.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Nov 9, 4:26 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
426 PM CST Mon Nov 9 2020

KSZ078-092300-
Ford KS-
426 PM CST Mon Nov 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FORD COUNTY UNTIL 500 PM
CST...

At 426 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles north of Minneola, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dodge City, Ford and Ft. Dodge.

LAT...LON 3748 10002 3750 10013 3780 10001 3766 9966
TIME...MOT...LOC 2226Z 204DEG 37KT 3754 10005

LOWE
Special weather statement, Nov 9, 4:48 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
448 PM CST Mon Nov 9 2020

KSZ078-092315-
Ford KS-
448 PM CST Mon Nov 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FORD COUNTY UNTIL
515 PM CST...

At 448 PM CST, Doppler radar was tracking a strong thunderstorm near
Dodge City, moving north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Wright and Ft. Dodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3769 9991 3771 10004 3791 10002 3791 9971
TIME...MOT...LOC 2248Z 186DEG 30KT 3772 10000

LOWE

The radar

The Dodge City radar (KDDC), 3 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ford

When
November 9, 4:50 PM CST
Where
Ford County, 1.73 mi WNW of (Ddc)dodge City Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.780, -99.999

Hail, Ford

When
November 9, 4:50 PM CST
Where
Ford County, 0.69 mi S of (Ddc)dodge City Arpt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.760, -99.970

Observed at the Dodge City airport.

Hail, Ford

When
November 9, 7:08 PM CST
Where
Ford County, 2.82 mi ENE of Wright
Measured
1.25 in hail
Reported by
Social Media
Coordinates
37.790, -99.830

Hail, Ford

When
November 9, 7:45 PM CST
Where
Ford County, 2.64 mi NW of Dodge City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.780, -100.050

Thunderstorm Wind, Barber

When
November 9, 11:10 PM CST
Where
Barber County, 0.69 mi N of (P28)medicine Lodge
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -98.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931813, 931814, 931815, 931816, 931817.